Louisiana, 2001

Damaging Winds in Louisiana, March 12, 2001

March 12, 2001 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 12, 3:15 AM CST, 4 hours earlier.

Area forecast discussion, Mar 12, 3:15 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CST MON MAR 12 2001

VERY ACTIVE MORNING OVER MY CWFA WITH ELEVATED CONVECTION ALREADY DEVELOPING
ALONG AND TO THE NORTH OF THE SURFACE-BASED WARM FRONT NOW OVER
EXTREME SOUTHERN ZONES. DEW PTS INCREASING INTO THE 60S ALONG AND
BEHIND THE WARM FRONT. SVR TSTORM WATCH 54 IN EFFECT THROUGH 12Z
GENERALLY SOUTH OF I-20 CORRIDOR FOR HAIL/HIGH WINDS AS THIS IS
WHERE STRONGEST ISENTROPIC LIFT/LLJ AND ASSOCIATED 850MB WAA IS
SITUATED...ALONG WITH DRIER AIR IN MID LVLS IS PUNCHING IN ACROSS
THE MS RIVER PER WATER VAPOR IMAGERY. WITH CONVECTION FIRING
RAPIDLY...WILL BE FAIRLY BRIEF HERE. MODELS HAVE SOME MINOR
DISCREPANCIES ON TIMING OF FAST WAVES IN SWLY FLOW ALOFT AHEAD OF
UPPER TROUGH EXITING ONTO THE PLAINS. BUT THESE ARE MINOR AND A
BLEND OF META/AVN LOOKS THE WAY TO GO HERE.

LOOKING FOR A SQUALL LINE/LEWP TO MOVE INTO SE ZONES EARLY THIS MORNING
AND WEAKEN AS MIXING OCCURS AFTER 12Z...BUT...OUTFLOW BOUNDARY AND
POSSIBLY A PRE-FRONTAL TROUGH SHOULD EXIST OVER CENTRAL/SOUTHERN
ZONES AFTERWARDS BEHIND WARM FRONT THAT SURGES NORTH THROUGH MY CWFA
TODAY. DEEPENING SURFACE LOW OVER EASTERN KS TO MOVE INTO SE IA BY
MIDDAY. BEST LIFT/DIVERGENCE ALOFT AND LOW LVL MOISTURE/INSTABILITY
EXPECTED OVER MY SOUTHERN ZONES TODAY AS LEFT EXIT REGION OF
100-120KT SUB-TROPICAL JET SETS UP ACROSS THE LA/MS/AL GULF COAST.
FEEL BEST CHANCE FOR SEVERE (DAMAGING WINDS AND HAIL) WILL BE OVER
THE SOUTHERN HALF OF CWFA WHERE BEST CAPES (1500-2000 J/KG) WILL
RESIDE THIS AFTERNOON...YET SEVERE STORM OR TWO OVER NORTH ZONES
WILL NOT BE OUT OF THE QUESTION AS HIGH SHEAR AND CAPES NEARING 1000
J/KG WILL CONTINUE THROUGH AT LEAST MIDDAY OR SO (SEE SWODY1 FOR
MORE DETAILS)...THEN 850 FLOW VEERS WEST HERE BY LATE AFTERNOON.
COLD FRONT ENTERS NW ZONES LATE AFTERNOON...THEN EXITS SE ZONES
SOMETIME AFTER 06Z TUESDAY. ONGOING FORECAST TODAY/THIS EVENING
LOOKS PRETTY GOOD AND EXPECT TO ONLY MAKE MINOR MODIFICATIONS FOR
SEVERE POTENTIAL/ETC.

OTHERWISE....SURFACE HIGH PRESSURE MOVES IN LATE TONIGHT IN WAKE OF
UPPER TROUGH LIFTING INTO THE GT LAKES.  WNW FLOW TUESDAY AND
TUESDAY NIGHT TO RESULT IN MOSTLY CLEAR AND NEAR SEASONAL CONDITIONS
AS BEST 850 CAA SHIFTS EAST RATHER THAN SOUTH. FWC/MAV TEMPS CLOSE
THROUGHOUT THE 48-60 HR PERIOD AND WILL STAY CLOSE.

24 HR QPF DISCUSSION...EXPECTED LOCAL 1-2 INCH AMOUNTS SOUTH/CENTRAL
ZONES BY DAY/S END WITH A DECREASE TO 0.25/0.50 AREA AVERAGES UP IN
THE NORTH. RAIN SHOULD END OVER THE SE CWFA BY 06-12Z TUESDAY.

.EXTENDED...WEDNESDAY WILL BE SIMILAR TO TUESDAY (SEASONABLE AND
DRY)...YET SHOULD SEE FLOW RETURN FROM THE SOUTH IN A HURRY AS NEXT
SHORTWAVE TROUGH DEEPENS OVER TX AND MOVE ACROSS WED NIGHT INTO
THURSDAY PER AVN...WITH NOGAPS SHOWING SIMILAR RESULTS. THE HEAVIEST
QPF LOOKS TO EXIST OVER THE SOUTHERN HALF ONCE AGAIN. WILL MENTION
RAIN CHANCES ENDING ON FRIDAY AS BOTH NOGAPS/AVN LIFT THE TROUGH OUT.
IN BEHIND...IT WILL COOL DOWN AND DRY OUT INTO THE WEEKEND. WILL
JUST MAKE A FEW MINOR TWEAKS TO CURRENT EXTENDED FOR FRIDAY.

PRELIM NUMBERS...
JAN 74/50/70|/42 +400
MEI 73/52/71/40 +500

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
05/

In the hours before

Special weather statement, Mar 12, 1:55 AM CST, 5 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
155 AM CST MON MAR 12 2001

...THUNDERSTORMS...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
SOUTH MISSISSIPPI THROUGH 6 AM CST THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGH THE EARLY MORNING OVER MOST OF
NORTHEAST LOUISIANA...MISSISSIPPI...AND SOUTHEAST ARKANSAS. STRONG
THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE FORECAST AREA. A FEW
STORMS WILL BECOME SEVERE WITH DAMAGING WINDS...HAIL AND LOCALLY
HEAVY RAINFALL POSSIBLE.

THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING... ESPECIALLY OVER PORTIONS OF EAST MISSISSIPPI. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF
PHILADELPHIA...TO MENDENHALL...TO BROOKHAVEN MISSISSIPPI LINE.
AGAIN...THE MAIN THREAT WILL BE DAMAGING WINDS WITH ISOLATED STORMS
POSSIBLY PRODUCING LARGE HAIL.

A WARM FRONT IS EXPECTED TO SURGE NORTH INTO PORTIONS OF SOUTHERN
MISSISSIPPI THIS MORNING AHEAD OF A VIGOROUS UPPER LEVEL SYSTEM NOW
MOVING TOWARD THE SOUTHERN PLAINS. ALONG AND BEHIND THE WARM
FRONT...LOW LEVEL MOISTURE WILL INCREASE RAPIDLY AND INTERACT WITH
STRONG LIFT FROM THE UPPER LEVEL SYSTEM TO PRODUCE SHOWERS AND
THUNDERSTORMS. DEEP MOISTURE RETURN OFF THE GULF OF MEXICO ACROSS
THIS AREA WILL INTERACT WITH THIS SYSTEM TO PRODUCE LOCALLY HEAVY
RAINFALL ACROSS THIS SAME REGION.

ACTIVATION OF SPOTTERS, HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL WILL BE NECESSARY THIS MORNING OVER THIS AREA.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS MORNING FOR AREAS
GENERALLY ALONG AND SOUTH OF A WINNSBORO LOUISIANA...TO PORT
GIBSON...TO CRYSTAL SPRINGS...TO BAY SPRINGS...TO QUITMAN
MISSISSIPPI LINE. ONE TO TWO INCHES OF RAINFALL IS EXPECTED BY
THIS EVENING FOR THIS PORTION OF EAST-CENTRAL LOUISIANA AND
SOUTHERN MISSISSIPPI.

DUE TO RECENT HEAVY RAINS THE PAST SEVERAL WEEKS...THE SOIL REMAINS
SATURATED. ANY ADDITIONAL...HEAVY RAINFALL WILL MOST LIKELY RUN-OFF
AFTER A PERIOD OF TIME AND POSSIBLY CAUSE SOME URBAN AND SMALL
STREAM FLOODING.

STAY TUNED FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE OFFICE IN JACKSON MISSISIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Mar 12, 4:10 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0237 AM    RICHLAND                  MS   .75 INCH HAIL
03/12/01   RANKIN                         DIME HAIL REPORTED BY
                                          RANKIN COUNTY EMA

0240 AM    JACKSON                   MS   1.75 INCH HAIL
03/12/01   HINDS                          CHANNEL 16 TV REPORTED
                                          GOLFBALL HAIL AT STATION

0245 AM    RAYMOND                   MS   1 INCH HAIL
03/12/01   HINDS                          SHERIFFS OFFICE REPORTED
                                          QUARTER SIZE HAIL

0250 AM    JACKSON                   MS   1 INCH HAIL
03/12/01   HINDS                          QUARTER SIZE HAIL REPORTED
                                          BY HINDS COUNTY EMERGENCY
                                          MANAGEMENT

0250 AM    1 E BRANDON               MS   .75 INCH HAIL
03/12/01   RANKIN                         DIME SIZE HAIL REPORTED BY
                                          PUBLIC

0255 AM    JACKSON                   MS   .75 INCH HAIL
03/12/01   HINDS                          DIME HAIL REPORTED BY HAM
                                          ON COOPER ROAD

0307 AM    MADISON                   MS   .75 INCH HAIL
03/12/01   MADISON                        DIME HAIL REPORTED BY NWS
                                          EMPLOYEE

0310 AM    JACKSON                   MS   1.25 INCH HAIL
03/12/01   HINDS                          HAM REPORTED HALF DOLLAR
                                          HAIL NEAR SPRING RIDGE AND
                                          HWY 18

The radar

The Ft Polk radar (KPOE), 154 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 12, 7:15 AM CST
Where
Franklin County, Wisner
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -91.667

Several trees and power lines were blown down.

Thunderstorm Wind, Tensas

When
March 12, 7:30 AM CST
Where
Tensas County, Newellton
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.067, -91.233

Numerous tree limbs were blown down. Roofing was torn off of a house near Lake Bruin. Roofing was also torn off of an elementary school.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238244, 5238245.